Hail, Rockingham
- When
- July 10, 1:30 PM EST
- Where
- Rockingham County, 1 mi N of Stoneville
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.484, -79.900
Thunderstorms formed over parts of North Carolina the afternoon of the 10th. Some of these storms increased to severe levels producing damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms formed over parts of North Carolina the afternoon of the 10th. Some of these storms increased to severe levels producing damaging winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 10, 12:13 PM EST, 1 hour 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 113 PM EDT TUE JUL 10 2007 .SYNOPSIS... HIGH PRESSURE OVER THE AREA WILL MOVE EAST AND WEAKEN THROUGH TONIGHT. A COLD FRONT WILL DIVE SOUTHEAST TOWARD THE REGION WEDNESDAY BEFORE PASSING ACROSS AND EAST OF THE AREA WEDNESDAY NIGHT INTO EARLY THURSDAY. && .NEAR TERM /UNTIL 7 PM THIS EVENING/... COUNTY WARNING AREA IS IN VERY MOIST AIRMASS AND AREA FROM BUCKINGHAM COUNTY TO WILKES COUNTY IS GETTING LOTS OF SUNSHINE. THIS IS RESULTING IN LIFTED INDEX VALUES AOB -4 AND MUCAPES ABOVE 3000 J/KG. HAVE LEFT MAXIMUM TEMPERATURES IN THE MID 90S IN THE SOUTHEAST BUT HAVE CUT BACK A COUPLE OF DEGREES IN THE NORTHWEST. CLOUDS AREA GRADUALLY BREAKING UP FROM SOUTHWEST TO NORTHEAST. WITH SHORTWAVE LIFTING INTO WEST VIRGINIA...STILL EXPECT SCATTERED THUNDERSTORMS ACROSS THE FORECAST AREA THIS AFTERNOON AND EVENING. && .SHORT TERM /7 PM THIS EVENING THROUGH FRIDAY/... NEXT DIGGING S/W TROF AND ASSOCIATED COLD FRONT STILL LOOKING RATHER IMPRESSIVE FOR JULY AS WELL AS BIT FASTER PER LATEST MODEL SUITES. ALTHO TIMING ISSUES EXIST AS TO HOW FAST PRE-FRONTAL BAND WILL CROSS THE MOUNTAINS WED OR WED EVENING...STRONG MID-LEVEL BACKING...LOTS OF MOISTURE AND APPROACH OF SECONDARY MID LEVEL VORT FROM THE WEST SUPPORT POTENTIAL FOR RATHER WIDESPREAD CONVECTIVE COVERAGE INTO WED NIGHT. HOWEVER BEST TREND LIKELY TO GO WITH SLOWER NAM TYPE SCENARIO WHICH WOULD HAVE LINE FEATURE WEAKENING ACROSS THE FAR WEST LATE WED...AND THEN JUMPING INTO THE EASTERN LEE TROF WED EVENING BEFORE EXITING EARLY THU. ALSO FORECAST WEAK WAVE ALONG THE BOUNDARY MAY TEND TO SLOW THINGS UP SOME UNLESS MORE ORGANIZED FEATURE ACCELERATES WELL AHEAD OF THE ACTUAL FRONT. OTRW ENOUGH MOISTURE AND OLD BOUNDARIES AROUND TO GO WITH SCATTERED COVERAGE WED AFTERNOON WELL AHEAD OF THE FRONT...AND LIKELY POPS WESTERN THIRD LATE FOR PRE-FRONTAL BAND. GUIDANCE SHOWS STRONG PUNCH OF SUBSIDENCE/DRYING BY EARLY THU WITH MOST SHRA EAST OF THE CWA BY MIDDAY IF NOT SOONER. THUS CUT BACK COVEAGE THU TO MAINLY THE EXTREME SE AND CUT CLOUDS SOME AS DEEPER W/NW POST FRONTAL FLOW DEVELOPS. LOWERED HIGHS A LITTLE ESPCLY WEST WED GIVEN CLOUDS/SHRA WITH ANY RESIDUAL LOW 90S CONFINED TO THE PIEDMONT. HIGHS MAINLY 80S ON THU BUT MORE TOLERABLE AS DEWPOINTS SLOWLY FALL OFF FROM NW TO SE THRU THE AFTERNOON. ENSEMBLES AND ECMWF VERIFY THAT OP GFS IS OVERDONE WITH STRENGTH OF SHRTWV AND BOUNDARY WHICH KICKS UP A LINE OF PRECIP FRIDAY AFTERNOON. NOT THINKING THAT THERE WILL BE MUCH LEFT OF THIS LIFT ONCE IT CROSSES THE RIDGES. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... THE 00Z GFS IS AN OUTLIER AMONG THE OTHER MODELS...IN RESPECT TO STRENGTH OF SHORTWAVE SWINGING ACROSS THE OHIO VALLEY AND LOW PRESSURE TRACKING ACROSS THE GREAT LAKES REGION DURING THE WEEKEND. FRONTAL BOUNDARY SHOULD BE JUST SOUTH/EAST OF THE FORECAST AREA SAT MORNING...THEN DISSIPATES. ANOTHER FRONT ARRIVES BY SUNDAY FROM THE NORTHWEST...AND MODELS...ESPECIALLY THE 00Z ECMWF WERE PRESSING IT FURTHER SOUTH WITH HIGH AMPLITUDE TROUGH OVER THE EAST. HOWEVER...THE 06Z GFS/00Z UKMET AND 12Z/09 ECMWF ENSEMBLE ARE NOT AS AGRESSIVE. THIS WILL KEEP THE FRONT STALLED A LITTLE NORTH OF US. THIS IS CLIMATOLOGICALLY FAVORED FOR THIS TIME OF YEAR...BUT FRONTS SO FAR THIS SUMMER HAVE NOT BEEN STALLING AS FAR NORTH AS NORMAL. FOR SENSIBILE WX...TEMPS SHOULD BE ABOUT WHAT YOU WOULD EXPECT IN MID JULY...WITH CHANCE OF SHOWERS/STORMS THROUGH THE PERIOD...MAXED IN THE AFTERNOON/EVENING. && .AVIATION /17Z TUESDAY THROUGH SATURDAY/... SCATTERED THUNDERSTORMS WITH MVFR CEILINGS AND VISIBILTIES WILL CONTINUE TO DEVELOP THROUGH 21Z. THE STORMS WILL BE MOVING TO THE NORTHEAST AT 5 TO 10 MPH. THE STORMS WILL DISSIPATES THIS EVENING. A SHORT WAVE COMING OUT OF THE CENTRAL PLAINS WILL BRING A WIDESPREAD AREA OF SHOWERS AND THUNDERSTORMS TO THE REGION ON WEDNESDAY. THE RAIN IS EXPECTED TO REACH BLF AND LWB AROUND 12Z WITH MVFR CEILINGS AND VISIBILITIES. CONVECTION AND SEVERE POTENTIAL INCREASES WEDNESDAY AFTERNOON AND NIGHT AS A PRE- FRONTAL BAND MOVES TO THE EAST COAST. WEDNESDAY NIGHT AND THURSDAY...A COLD FRONT WILL COME THROUGH THE OHIO VALLEY AND CROSS THROUGH THE FORECAST AREA. BEHIND THE FRONT EXPECT COOLER AND DRIER WEATHER WITH VFR CONDITIONS THURSDAY NIGHT AND FRIDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH NEAR TERM...AMS SHORT TERM...JH LONG TERM...WP AVIATION...AMS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 356 AM EDT TUE JUL 10 2007 NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-WVZ042>045-110800- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND- GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER- 356 AM EDT TUE JUL 10 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-VAZ043>047-058-059-110800- STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX- BUCKINGHAM-HALIFAX-CHARLOTTE- 356 AM EDT TUE JUL 10 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT CONTINUED HOT AND HUMID CONDITIONS MAY RESULT IN HEAT INDEX VALUES AROUND 100 DEGREES FOR A FEW HOURS AGAIN THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1234 PM EDT TUE JUL 10 2007 VAZ035-101700- AMHERST VA- 1234 PM EDT TUE JUL 10 2007 THROUGH 1230 PM EDT...HEAVY RAIN WILL FALL 8 MILES NORTHEAST OF FORKS OF BUFFALO...OR ABOUT 5 MILES NORTHWEST OF LOWESVILLE. THE STORM WAS MOVING TO THE NORTHEAST AT 5 MPH. EXPECT RAINFALL AMOUNTS OF ONE TO TWO INCHES BY 1:30 PM WITH THIS STORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. AMS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1251 PM EDT TUE JUL 10 2007 VAZ032-101745- PATRICK VA- 1251 PM EDT TUE JUL 10 2007 THROUGH 1247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH HEAVY RAIN 6 MILES EAST OF STUART...OR ABOUT 3 MILES NORTHWEST OF CRITZ. THIS STORM ALSO LIKELY CONTAINS PEA SIZE HAIL AND LIGHTNING. EXPECT RAINFALL AMOUNTS OF ONE TO TWO INCHES BY 2 PM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. PH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1256 PM EDT TUE JUL 10 2007 VAZ046-047-101800- APPOMATTOX VA-BUCKINGHAM VA- 1256 PM EDT TUE JUL 10 2007 AT 1255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORMS 12 MILES NORTHWEST OF DILLWYN...OR ABOUT 7 MILES SOUTHWEST OF CENTENARY...MOVING EAST AT 5 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...TOGA AT 115 PM EDT...CENTENARY AT 155 PM EDT. THIS STORM WILL LIKELY BRING RAINFALL AMOUNTS OF ONE TO TWO INCHES BY 2 PM AS WELL AS PEA SIZE HAIL...WIND GUSTS TO 40 MPH AND LIGHTNING. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. PH
The Roanoke radar (KFCX), 69 km away, was scanning. The volume nearest the first event began at 18:29 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
Several four inch diameter tree limbs were blown down. Damage amounts are estimates.
A large tree was blown down. Damage values are estimates.
Thunderstorm winds blew porch furniture off a deck. Damage values are estimates.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 48030, 48031, 48032, 48033.